Do Side Effects Go Away?
"They should go away." Every time I’ve asked my doctor what the side effects of a new medication are, I’ve pretty much always gotten the response that “they should go away in x, y, or z amount of days.” Of course, the need to call in or cease the drug for severe side effects are mentioned in these conversations. Barring the high-risk addendum, the “they should go away,” is the common refrain.
But do they? I can only speak for myself here, as side effects seem to vary person to person. That drug you absolutely hated because it made you sick could be one I think is a magic bullet. In my experience trying some five biologic drugs alongside the standard methotrexate and corticosteroid mix, I have yet to have the experience of side effects going away, until recently.
Taking leflunomide and a biologic DMARD
As I have recently discussed in other posts and videos, I began taking a new drug combination a little over two months ago by adding Arava (Leflunomide) to my monthly biologic injection. On the first day, I felt nothing new. Reasonable, as the drug takes some time to build up and to begin working.
Experiencing side effects
By the end of the first week, however, I had daily stomach pain. Not bad. More just like my stomach was simmering. Then came the headaches. Again, I know people who get horrific headaches, so by comparison, I’m sure my daily headaches were minimal. Still, it was annoying most days, and painful on others. Then came light nausea, and dizziness when I stood up. These side effects happened daily from about week one until recently, somewhere around week eleven.
The side effects of taking DMARDs disappeared
To my surprise, the side effects have disappeared. Until now, this had never been my experience. I’ve gone off drugs and I’ve sought emergency treatment for side effects. Because of that, I had always raised an eyebrow when I heard the “they should go away in a few weeks” refrain.
The funny thing is, I had become adapted to the background bodily annoyance of the side effects. That may seem odd to someone in perfect health, but when you live with RA, the idea that you can become accustomed to what others would be highly affected by is reality. I had become so used to the daily stomach upset that I hardly noticed when it was gone. Dealing with the headaches had become just another part of the day. So it was a moment of realization this morning when I suddenly thought, “Hey, I haven’t felt sick, had a headache, been lightheaded, or felt dizzy in at least a week, maybe more.”
It was worth waiting out the side effects
Did the side effects slowly fade, or just disappear? I have no idea. I was too busy with the end of a semester and the holidays to be totally paying attention. Right now, however, they are gone. That is something to be very thankful for. In fact, a month ago I was ready to quit this drug. It didn’t seem to be doing much, so why put up with the annoying side effects?
Giving the new medication time to work
The takeaway here: I’m glad I gave this drug a full three months. That was my goal when I began taking it. As I arrive at that mark, I have been pleasantly surprised by how this has played out. Plenty of times I looked at the bottle of pills in the morning and thought, “What’s next?” or, “Here’s to another day of this.” What’s more, the new drug seems to be helping. I feel better than before on just a biologic, with less pain and more energy. Hopefully, it lasts.
Certainly, the next time I hear a doctor say, “The side effects should disappear in x,y, or z weeks”, I will be more willing and ready to tough through it to see if that will happen.
On a scale of 1(low) to 5(high), how difficult is it for you to talk about having RA?